Texas, 2017

Funnel Clouds in Texas, August 18, 2017

August 18, 2017 · NWS HGX · 2 events in 1 county or zone

Two funnel clouds were sighted on Galveston Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Two funnel clouds were sighted on Galveston Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 18, 5:31 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 18, 5:31 AM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
631 AM CDT Fri Aug 18 2017

.AVIATION...
Surface high pressure is continuing to fill into the NW Gulf of Mexico,
keeping our winds mainly out of the SW/S. Winds should remain
between 5-10 kts across SE TX through the period. Lower ceilings
in the forecast for the northern TAF sites, should begin to lift
and mix out by 15Z with the help of daytime heating. Otherwise,
VFR conditions expected to prevail. Additionally, decided to keep
VCSH out of all TAF sites. If we do get some showers thinking the
coverage would be more isolated and mainly impact LBX and GLS
between 12-15Z, potentially lingering into the HOU vicinity by
early afternoon. With low PWs and short term guidance showing such
sporadic coverage, not confident enough that these showers make
it into the vicinity of the coastal TAFs sites. Although, there is
still the potential that one or two of these isolated showers
could essentially move over or into the vicinity of LBX/GLS/HOU
beginning mid-morning to early afternoon.

Hathaway

&&

.PREV DISCUSSION... /ISSUED 416 AM CDT Fri Aug 18 2017/

DISCUSSION...
Yes summer time doldrums are here. But on the plus side
temperatures at 3AM are actually in the 70s instead of the low
80s like the last couple mornings. Yay. The heat index at
Galveston is only 96 not 101 like yesterday morning. Galveston may
not set another record high minimum temperature today which they
have done the last 3 or 4 days. Houston HOU is down to 81F so far
and could drop into the 70s with near calm winds. Their streak of
record high minimums could come to an end too. The heat will still
be the main weather story going into the weekend. Heat index
values especially along the coast will be in the mid 100s, but
there should be enough mixing with SW/S flow for inland areas to
see a drop in dewpoints and heat index values only in the low
100s. This heat can still be dangerous so take recommended
precautions to deal with the heat.

Aloft the weather pattern still features elongated ridging which
will limit convection again today and one of the reasons why it
will be hot outside with high temperature in the upper 90s. Upper
level troughing will stay over the northern U.S. mainly over the
Great Lakes region. We are still in that time of year where we
will need to look east or even southeast to see what will be the
next weather maker. In this case, there is a tropical upper
tropospheric trough (TUTT) over Cuba and the Bahamas. This TUTT
should move into the Gulf the next few days and the part of the
TUTT favoring upward vertical motion should be over SE Texas by
Monday. So rain chances will remain low through the weekend with
an increase in rain chances Monday and Tuesday. Precipitable water
values are expected to be around 1.6 to 1.8 inches on Monday so
not a lot of moisture for this time of year. PW increase closer to
2 inches on Tuesday but still only enough to support scattered
showers and thunderstorms. PoPs of 30-40 percent look on track for
this part of the forecast.

By the middle to end of the week, synoptic models either shear out
the TUTT or dissipate it over S Texas and Rio Grande through
Friday. This does leave a weakness in the ridge but the GFS is apt
to build the ridge over the northern Gulf. The ECMWF and CMC are
more willing to hold onto the weakness with troughing over the
Great Lakes into New England. The ECMWF and CMC both bring a cold
front to the northern Gulf on Thursday with the GFS having the
front stall along I-20. With there being some uncertainty with the
frontal push, the forecast will go with 20 PoPs to split the
difference until models come into better agreement.

Overpeck

MARINE...
With surface high pressure continuing to build in over NW Gulf of
Mexico, southerly winds between 10-15 kts can be expected through
the rest of tonight lowering to 5-10 kts during the day Friday. This
pattern of slightly higher wind speeds during the overnight hours
and weaker winds during the daytime hours will continue through the
weekend. Wave heights should also stay between 2-3 feet, eventually
lowering to 1-2 feet early next week. The chance for precip will
also be on the rise beginning Monday as a weak disturbance
propagates across SE TX.

Tides also appear to be running near normal to slightly above
normal, by a half foot at certain locations. Expecting the tide
levels to remain fairly consistent through the weekend with the area
of high pressure in control and little variation in wind speed and
direction.

Hathaway

TROPICS...
It's the last half of August so getting closer to that
climatological peak of hurricane season on September 10. There is
TS Harvey over Barbados with two more tropical waves in the main
development region of the Atlantic. At this point, TS Harvey will
be the one to watch next week. Consensus of the tropical models
takes Harvey towards Belize next Wednesday. There are still lots
of question marks as to what happens after that with a wide
disparity in the model solutions between the GFS, ECMWF and
Canadian. Again, something to keep track of during the weekend and
early next week.

Overpeck

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)     100  78 100  77  99 /  10  10  10  10  10
Houston (IAH)              98  79  97  78  96 /  10  10  10  10  20
Galveston (GLS)            91  83  90  83  90 /  10  10  10  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...39
Aviation/Marine...08
Hazardous weather outlook, Aug 18, 3:49 AM CST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
449 AM CDT Fri Aug 18 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-191000-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
449 AM CDT Fri Aug 18 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Heat index values should reach between 103 to 107 this afternoon.
Please use caution when working outside and drink plenty of
water. Seek immediate medical attention if you suspect that you or
someone else is experiencing heat illness.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat index values of 103 to 107 are expected each afternoon from
this weekend. Please use caution when working outside and drink
plenty of water. Seek immediate medical attention if you suspect
that you or someone else is experiencing heat illness.

.SPOTTER INFORMATION STATEMENT...

Spotter activity is not expected at this time.

In the hours before

Special weather statement, Aug 18, 3:53 AM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service HOUSTON/GALVESTON TX
453 AM CDT Fri Aug 18 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-190000-
Houston-Trinity-Madison-Walker-San Jacinto-Polk-Burleson-Brazos-
Washington-Grimes-Montgomery-Liberty-Colorado-Austin-Waller-
Harris-Chambers-Wharton-Fort Bend-Jackson-Matagorda-Brazoria-
Galveston-
Including the cities of Crockett, Trinity, Groveton,
Madisonville, Huntsville, Shepherd, Coldspring, Livingston,
Corrigan, Onalaska, Caldwell, Lake Somerville, College Station,
Bryan, Brenham, Navasota, The Woodlands, Conroe, Willis, Liberty,
Cleveland, Dayton, Columbus, Eagle Lake, Weimar, Sealy,
Bellville, Hempstead, Prairie View, Brookshire, Houston,
Pasadena, Katy, Tomball, Humble, Winnie, Mont Belvieu, Anahuac,
El Campo, Wharton, Pierce, Sugar Land, Missouri City, Richmond,
Rosenberg, Edna, Bay City, Palacios, Pearland, Lake Jackson,
Alvin, Angleton, Freeport, League City, Texas City, Friendswood,
and Galveston
453 AM CDT Fri Aug 18 2017

...High heat index values expected today...

Very warm temperatures coupled with high humidity will produce
heat index values between 103 and 107 degrees. A heat advisory
may yet be required later today if heat index values of 108 or
higher become likely.

Whether or not heat advisories are issued, you need to protect
yourself and others from the impacts of the heat. If outside, stay
hydrated, take breaks in the shade as often as possible and limit
strenuous activities. If driving, never leave kids, pets or
anyone with limited mobility alone in a vehicle for even a few
minutes as rapidly rising temperatures could reach dangerous or
even deadly levels. Remember to look before you lock! Know the
signs of heat stress and seek medical attention if you suspect
that you or someone else is experiencing heat illness.

39

The radar

The Houston radar (KHGX), 33 km away, was scanning. The volume nearest the first event began at 13:33 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Galveston

When
August 18, 7:35 AM CST
Where
Galveston County, 1.94 mi ENE of Galveston
Reported by
NWS Employee
Coordinates
29.310, -94.790

A funnel cloud was observed near Harborside Drive on Galveston Island.

Funnel Cloud, Galveston

When
August 18, 7:39 AM CST
Where
Galveston County, 1.94 mi ENE of Galveston
Reported by
NWS Employee
Coordinates
29.310, -94.790

A second funnel cloud was observed near Harborside Drive on Galveston Island.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707755, 707756.